Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 140, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 7, 2001, 5:38 PM EST for DeKalb County, Steuben County, Indiana; Branch County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2001, 5:38 PM EST (22:38 UTC)
- Expired
- Sep 7, 2001, 6:30 PM EST
- In force
- 52 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties DeKalb County, IN, Steuben County, IN, Branch County, MI
The radar
The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
516 WUUS53 KIWX 072240 SVRFWA INC033-151-MIC023-072330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 538 PM EST FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DE KALB COUNTY IN INDIANA STEUBEN COUNTY IN INDIANA BRANCH COUNTY IN MICHIGAN * UNTIL 630 PM EST(730 PM EDT) * AT 538 PM EST(638 PM EDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF UNION CITY TO 5 MILES SOUTHWEST OF ALTONA... MOVING EAST AT 20 MPH. WIND DAMAGE HAS BEEN REPORTED WITH THESE STORMS. * SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... UNION CITY AUBURN WATERLOO COLDWATER ANGOLA ST. JOE SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:05 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Sep 7, 3:05 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 305 PM EST FRI SEP 7 2001 TSRA OCCRNG ATTM ALONG IL/IN BRDR AHD OF S/W IN S IL. MESOETA BRINGS THIS S/W NNE THIS EVE AND WKNS IT OVRNGT. MORE TSRA FROM SE IN INTO WC OH ALSO MOVG NNE. MODELS AGREE QUITE WELL ON DVLPG AND MOVG ANOTHER S/W ACRS NW IL TNGT AND INCR NLLJ TO 40 TO 50 KT FRM SW TO NE IL. WL HV SCT WRDNG ACRS CWA TNGT. MODELS CONT TO SLOW DWN PROGRESS OF SFC FNT TO OUR W AS POSITIVELY TILTED MID/UPR TROF DIGS INTO PLAINS. SHORT-TERM MODELS PUSH SFC FNT ONLY AS FAR E AS IN...WEAKENING IT SIGNIFICANTLY...THRU SUN. NO BIG SWINGS IN ZFP POPS FRM PD TO PD WITH AMTS REMAINING WARM AND MOIST AND DIFFICULTY OF ACCURATELY TIMING SHRT WVS. CURRENT AVN RUN SIG DIFF FRM 24 HRS AGO. AT THE SFC IT DVLPS LO PRES OVR SW US SAT EVE AND MOVS IT NE ALONG MS VLY TROF/FNT REACHING IN EARLY MON MRNG...AND THEN KEEPING IT OVR IN/OH THRU TUE NGT. AT 5H TROF STAYS TO OUR W THRU SUN NGT AS IT DAMPENS OUT...AND CUT-OFF LO BREAKS OFF AND MEANDERS ACRS IN TUE AND WASHES OUT OVR OH WED. MRF ALSO BREAKS OFF THIS SML LO BUT ZIPS IT THRU THE LKS AND E OF HERE BY 12Z TUE. AVN BRINGS STRONG VORT THRU MON NGT...MRF DVLPS VORT TOO BUT BRINGS IT THRU ON MON. CURRENT OUTER PDS OF ZFP ARE DRY. WITH GREAT RUN-TO-RUN AND MODEL-TO-MODEL INCONSISTENCIES AM LOATHE TO MAKE DRASTIC CHANGES TO FAR PDS OF FCST...SO WL LEAVE DRY BUT WL CHNG FRM PC TO CLDY/MSTLY CLDY MON-TUE. MOS TEMPS LUK GD TNGT W...THO PERHAPS A BIT COOL E. MAXES TMRW LOOK GD E AND A BIT COOL W. .IWX...NONE. 12
In the hours before
Local storm report, Sep 7, 5:15 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 PM EST FRI SEP 07 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM THREE RIVERS MI WIND DAMAGE
09/07/01 ST.JOSEPH ABOUT A DOZEN TREES
BLOWN DOWNThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 6:22 PM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 48 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.